Alert archive / Wyoming / Tornado Warnings in 2008
Tornado Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 2, 2008, 3:20 PM MDT for Campbell County, Wyoming. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2008, 3:20 PM MDT (21:20 UTC)
- Expired
- Jun 2, 2008, 4:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -99 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 2, 2:45 PM MDT, 35 minutes earlier.
Area forecast discussion, Jun 2, 2:45 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 245 PM MDT MON JUN 2 2008 .DISCUSSION...LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHEASTERN WY AND EASTERN CO. A WARM FRONT STRETCHES EASTWARD FROM THE CO LOW INTO NEB AND INTO NORTHEAST KS. ANOTHER WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY IS LOCATED ACROSS NORTHERN SD AND INTO EASTERN MT. UPPER LEVEL ANALYSIS CONTINUES TO SHOW WEST-SOUTHWEST FLOW ACROSS THE ROCKIES AND THE PLAINS REGION. FAIRLY STRONG UPPER LEVEL JET STRETCHES ACROSS UT...WY...SD...AND NORTHERN NEB. IMBEDDED SHORTWAVE ENERGY IN THE FLOW WILL BRING ANOTHER ROUND OR TWO OF STORMS THIS AFTERNOON AND TONIGHT. STORMS ARE NOW DEVELOPING ACROSS SOUTHEAST MT...FAR NORTHWEST SD...AND THE HILLS. SEVERE POTENTIAL STILL LOOKS GOOD FOR MOST OF THE AREA...WITH A LITTLE BETTER POTENTIAL FROM THE BLACK HILLS AREA THROUGH FAR SOUTHERN SD...WHERE INCREASING LOW LEVEL MOISTURE WILL RESULT IN CAPE VALUES EXCEEDING 1000 J/KG LATER THIS AFTERNOON AND EVENING. SHEAR WILL ALSO BE STRONGEST ACROSS FAR SOUTHERN SD WHERE SOUTH-SOUTHEASTERLY LOW LEVEL WINDS WILL BE PICKING UP A BIT LATER THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS FROM SEVERE STORMS...BUT CANNOT RULE OUT AN ISOLATED TORNADO OR TWO ACROSS NORTHEAST WY...THE BLACK HILLS AREA...AND SOUTHERN SD IN CLOSER VICINITY TO SURFACE LOW. THERE IS SOME THREAT FOR LOCALLY HEAVY RAIN AND FLOODING...BUT STORM MOTION...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE AREA...SHOULD BE SUFFICIENTLY FAST ENOUGH TO KEEP THE THREAT RELATIVELY LOW. HOWEVER...THERE ARE A FEW LOCATIONS ACROSS THE AREA THAT HAVE A LOW TOLERANCE FOR PROLONGED HEAVY RAIN AT THIS POINT...SO WILL HAVE TO CLOSELY MONITOR THAT THREAT. UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE AS FLOW ALOFT REMAINS FROM THE WEST-SOUTHWEST. THIS WILL BRING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. THE COVERAGE ON TUESDAY IS LIKELY TO BE MORE ISOLATED TO SCATTERED IN NATURE... ESPECIALLY BY LATER IN THE DAY...AS MAIN WAVE SHIFTS EAST OF THE AREA AND SOME DRIER AIR FILTERS IN FOR A BRIEF TIME. CHANCES FOR SEVERE WX ON TUESDAY WILL BE VERY MINIMAL AS COOL FRONT PASSES THROUGH EARLY IN THE DAY AND INSTABILITY DECREASES. HIGHS ON TUESDAY WILL BE IN THE 60S AND LOWER 70S. CHANCES FOR PCPN WILL INCREASE AGAIN LATE TUESDAY NIGHT AND WEDNESDAY AS STRONGER DISTURBANCE APPROACHES THE AREA. MODELS SHOWING SOME UNCERTAINTY WITH REGARD TO MAIN TRACK OF WAVE...WHICH WILL INFLUENCE WHERE BETTER CHANCES WILL BE. FOR NOW WILL KEEP CHANCE TO LIKELY POPS ACROSS THE AREA ON WEDNESDAY AND WEDNESDAY NIGHT. THERE IS SOME THREAT FOR SEVERE WEATHER...ESPECIALLY EAST OF THE BLACK HILLS LATER WEDNESDAY INTO WEDNESDAY EVENING...AS ANOTHER FRONTAL BOUNDARY SLOWLY CROSSES THIS AREA. HIGHS WEDNESDAY WILL MOSTLY BE IN THE 60S...WITH CONSIDERABLE CLOUD COVER AROUND. EXTENDED...A COUPLE OF BROAD UPPER TROUGHS CROSSING THE AREA WILL LEAD TO CONTINUED UNSETTLED WEATHER THROUGH THE WEEKEND...WITH A NEAR DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE OF WIDESPREAD RAIN WILL BE ON THURSDAY...AS THE FIRST UPPER LOW CROSSES THE NORTHERN PLAINS. TEMPERATURES WILL BE COOLER THAN NORMAL BOTH THURSDAY AND FRIDAY...WITH WARMER TEMPERATURES THROUGH THE WEEKEND. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND OVERNIGHT. LARGE HAIL IS POSSIBLE WITH THE STRONGEST THUNDERSTORMS. VFR CONDITIONS WILL DETERIORATE TO MVFR WITH AREAS OF IFR CIGS/VSBYS FROM LATE THIS EVENING UNTIL LATE TUESDAY MORNING. VFR CONDITIONS ARE THEN EXPECTED THROUGH TUESDAY AFTN WITH ANOTHER CHANCE OF AFTN/EVENING THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jun 2, 6:08 AM MDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 608 AM MDT MON JUN 2 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 608 AM MDT (708 AM CDT) MON JUN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE STORMS...BUT A TORNADIC THUNDERSTORM IS NOT OUT OF THE QUESTION ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL WEATHER DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH SUNDAY...BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:15 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 21 min |
| Jun 1, 6:39 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 66 min |
| Jun 1, 6:47 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 58 min |
| Jun 1, 7:38 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 67 min |
| Jun 1, 8:21 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 39 min |
| Jun 1, 8:26 PM MDT | Severe Thunderstorm Warning | UNR | Ziebach | 19 min |
| Jun 1, 9:05 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 55 min |
| Jun 1, 9:50 PM MDT | Areal Flood Advisory | UNR | Ziebach | 6 hr |
| Jun 1, 9:56 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 64 min |
| Jun 1, 10:10 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 65 min |
| Jun 1, 10:57 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 53 min |
| Jun 1, 11:00 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 45 min |
| Jun 1, 11:02 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 88 min |
| Jun 2, 12:48 AM MDT | Severe Thunderstorm Warning | UNR | Fall River | 37 min |
| Jun 2, 2:52 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 53 min |
| Jun 2, 2:00 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 75 min |
| Jun 2, 3:12 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 54 min |
| Jun 2, 3:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 63 min |
| Jun 2, 4:55 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 65 min |
| Jun 2, 4:56 PM MDT | Areal Flood Advisory | UNR | Butte, Harding | 4 hr |
| Jun 2, 5:06 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 52 min |
| Jun 2, 5:38 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 58 min |
| Jun 2, 5:54 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 66 min |
| Jun 1, 8:53 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 67 min |
| Jun 1, 9:11 PM MDT | Tornado Warning | UNR | Weston | 43 min |
| Jun 2, 2:41 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 79 min |
| Jun 2, 3:14 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 76 min |
| Jun 2, 3:45 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 75 min |
| Jun 2, 4:35 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Weston | 55 min |
| Jun 2, 4:38 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 37 min |
| Jun 2, 5:27 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 44 min |
| Jun 2, 5:30 PM MDT | Tornado Warning | UNR | Weston | 26 min |
Nearby
Tornado Warnings in Wyoming, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.